Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Las Vegas, NV

March 10, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 10, 2023, 9:07 PM PST for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2023, 9:07 PM PST (05:07 UTC)
Expired
Mar 11, 2023, 12:15 AM PST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
Unknown

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 133 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WGUS55 KVEF 110507
FFWVEF
CAC027-110815-
/O.NEW.KVEF.FF.W.0001.230311T0507Z-230311T0815Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
907 PM PST Fri Mar 10 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Western Inyo County in south central California...

* Until 1215 AM PST.

* At 907 PM PST, Doppler radar indicated heavy precipitation falling 
  on deep snowpack.

  HAZARD...Life threatening flash flooding from rain and
           snowmelt.

  SOURCE...Doppler radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Western Inyo County near the Sierra crest

This includes the following streams and drainages...
  South Fork Bishop Creek, South Fork Big Pine Creek, Little Pine 
  Creek, Birch Creek and Big Pine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3712 11858 3713 11858 3711 11842 3704 11842
      3704 11844 3705 11844 3706 11844 3707 11845
      3707 11847 3708 11849 3710 11850 3709 11851
      3710 11852 3711 11853 3711 11854 3711 11857
      3712 11857

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
1 follow-up statement
625 
WGUS75 KVEF 110814
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1214 AM PST Sat Mar 11 2023

CAC027-110824-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-230311T0815Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1214 AM PST Sat Mar 11 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM PST EARLY THIS MORNING 
FOR WESTERN INYO COUNTY...

Flooding is no longer expected to pose a threat in the upper 
drainages of Big Pine Creek near the Sierra crest.

A Flood Watch remains in effect for the Owens Valley until 500 AM 
PDT Sunday.

LAT...LON 3712 11858 3713 11858 3711 11842 3704 11842
      3704 11844 3705 11844 3706 11844 3707 11845
      3707 11847 3708 11849 3710 11850 3709 11851
      3710 11852 3711 11853 3711 11854 3711 11857
      3712 11857

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 1:57 PM PST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 10, 1:57 PM PST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
157 PM PST Fri Mar 10 2023

.SYNOPSIS...Rain and high elevation snow will continue in the Sierra
Nevada and Owens Valley today, with light scattered rain showers
spreading eastward across the Mojave Desert this afternoon. Gusty
southwest winds will continue through the evening. Conditions will
improve through the weekend with clear skies and above average
temperatures. Next week, another atmospheric river will return
precipitation chances to the region.
&&

.SHORT TERM...Today and Saturday.

Southeastern California continues to experience light to moderate
rainfall this afternoon thanks to an atmospheric river aimed at the
coast. Warm wind coupled with rain-on-snow will accelerate snow melt
in the Sierra Nevada, where extremely above-average snowpack exists.
In this morning's AFD update, we mentioned a couple of ways the
forecast was slightly off track. (1) Snow levels started off lower
than expected, with Mammoth Yosemite Airport (around 7100 feet)
consistently observing snow. An observer located in Aspendell around
8500 feet has noted wet snow with about a 2:1 ratio all morning. In
the forecast update, went with 5th percentile snow levels to better
align with observations. (2) More moisture spilled over the Sierra
Nevada into the Owens Valley than anticipated. As of 1:45pm PST,
Bishop Airport has received 1.89 inches of rain since the start of
the event, allowing it to break daily rainfall records for the site.
As such, with the forecast update, increased QPF a bit for the Owens
Valley this afternoon. The bulk of the precipitation has occurred,
but can expect another 0.10 to 0.30 inches in Bishop with higher
amounts in southern Inyo County where the highest radar reflectivity
returns of the day are ongoing. Widespread flooding has been
observed in the Owens Valley, with US-395 closed from Bishop south
to the Inyo / Kern County line. Areal Flood Warnings exist along
this route where 2 to 3 feet of water and debris have been reported
on side roads.

The Flood Watch remains in effect for the eastern Sierra Slopes and
the Owens Valley through 4am PST Sunday. Though precipitation will
largely cease past the Sierra this evening, flooding will continue
to be a concern over the next 24-36 hours as run off and snow melt
inundates washes.

In addition to flood concerns, the Winter Storm Warning for the
Sierra Nevada and Winter Weather Advisory for the White Mountains
continue through 4am PST Sunday due to persistent snow accumulations
above 7000 feet.

Through the afternoon and evening, moisture will spread eastward
across the forecast area, increasing PoPs over the southern Great
Basin and Mojave Desert. Valley rainfall totals will remain less
than a tenth of an inch, but higher elevations can see upward of a
half inch. The exceptions are the panhandle of Lincoln County where
the HRRR continues to highlight a robust band of precipitation
setting up late this afternoon and the Spring Mountains, where
upslope dynamics could produce 1-2 inches of rainfall this
afternoon. There is some question in precipitation type on the
Spring Mountains due to the uncertainty in snow levels, but largely
expecting rain below 8000 feet.

Skies will clear west-to-east tonight and Saturday, allowing
afternoon temperatures to warm to above-average across the region.

.LONG TERM...Sunday through Thursday.

Sunday and Monday look like a break in the atmospheric river
action, with zonal flow transitioning to flat ridging and limiting
precip chances to the Sierra and the northern fringes of the CWA,
with minimal to no impact expected. Expect locally gusty westerly
winds in the favored terrain areas such as Barstow and the
Sierra, but not looking like advisory level at this time.

The next AR is still targeting our area Tuesday and Wednesday. On
the positive side, snow levels look a bit lower, hovering around
8000 feet during the heaviest precipitation, and dropping to 5000
to 6000 feet on the back side of the storm. Another round of very
heavy precip is likely for the Sierra, with liquid equivalent
totals of about six inches at the crest. Snow ratios around 12:1
would suggest about six feet of snow at the crest, with a bit less
at the resort level. Barring a significant change in either storm
track or snow levels, Winter Storm Warnings will be needed. Low
pressure passing by to the north on Wednesday (a bit slower than in
previous model runs) should generate enough forcing for some light
precip in the deserts.

There is quite a bit of model spread for Thursday, with solutions
ranging from ridging overhead in the wake of the storm to low
pressure lingering overhead for one more day. Regardless,
impactful weather looks unlikely. Of note, Monday and Tuesday
could be the warmest days since about November 1st for much of the
Mojave Desert. This will promote more mountain snow melt,
possibly keeping creeks and rivers swollen.
&&

.AVIATION...For Harry Reid...South to southwest winds with
occasional gusts to around 25-30 kts will continue through the
afternoon and early evening before diminishing to around 10-20
kts. There is some indication during the overnight and early
Saturday morning period that winds could decrease even more than
forecast and be under 10 kts. If this occurs, the likely timeframe
would be between between 08z and 15z. Southwest winds are
forecast to increase once again after 17z Saturday with speeds
between 10-15 kts and gusts to around 25 kts. There may be a few
showers around into this evening, but the majority will remain
over the higher terrain. CIGS are expected to be around 6k feet
with gradual improvement this evening and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Significant precipitation will continue through the
afternoon across Inyo County with the KBIH seeing low CIGS and
occasional mod-heavy precipitation. Rain chances will diminish this
evening across Inyo County, but lower CIGS are expected to remain
overnight into Saturday along with isolated showers. Elsewhere, look
for CIGs generally around 6k feet or lower with widespread mountain
obscurations. Some improvement overnight, but still remaining at 8k
feet or lower. South to southwest winds 10-20 kts with gusts to
around 30-40 kts over most areas into this evening with winds
diminishing somewhat this evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Varian
LONG TERM...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 10, 5:26 PM PST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM PST FRI MAR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     AVALANCHE        2 E ASPENDELL           37.23N 118.56W
03/10/2023                   INYO               CA   PUBLIC

            SEVERAL SMALL AVALANCHES REPORTED NEAR
            HABEGGER LANE.

&&

SM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:01 PM PSTAreal Flood WarningVEFInyo12 hr
Mar 11, 2:01 AM PSTWind AdvisoryVEFSan Bernardino22 hr
Mar 11, 10:05 AM PSTFlash Flood Warning Considerable damage threatVEFInyo26 min
Mar 11, 10:31 AM PSTAreal Flood WarningVEFInyo8 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.